Skip to main content

Bath Salts – Synthetic Cathinones Poisoning, Emergency Medicine

Reviewed 06/2017
 


Basics

Description

“Bath salts”: 
  • General term for “designer drugs” containing synthetic cathinones:

    • 3,4 methylenedioxypyrovalerone (MDPV) is most common in US

      • Also mephedrone, methylone, and many others

  • S...

Diagnosis

Signs and Symptoms

History

  • Often unobtainable or incomplete

    • Friends, family, bystanders may provide information about patient behavior

    • High index of suspicion when signs and symptoms are present...

Treatment

Pre-Hospital

  • Stabilize airway

  • Vital signs

  • IV access

  • Fingerstick glucose

  • Oxygen administration if needed

Initial Stabilization/Therapy

  • Stabilize airway, establish IV, vital signs, cardiac monitoring

  • ...

Follow-Up

Disposition

Admission Criteria

  • All patients with symptoms should be admitted for monitoring

  • Severe symptoms including uncontrollable hypertension, altered mental status, cardiovascular instabil...

Pearls and Pitfalls

  • A sympathomimetic toxidrome with delirium/psychosis should arouse suspicion for “bath salts” intoxication

  • Severe hyperthermia should be aggressively controlled

  • Focused supportive car...

Additional Reading

  • Borek  HA, Holstege  CP. Hyperthermia and multiorgan failure after abuse of “bath salts” containing 3,4 methylenedioxypyrovalerone. Ann Emerg Med.  2012;60(1):103–105.

  • Hill  SL,...

Codes

ICD9

969.6 Poisoning by psychodysleptics (hallucinogens) 

ICD10

  • T43.8X1A Poisoning by oth psychotropic drugs, accidental, init

  • T43.8X4A Poisoning by oth psychotropic drugs, undetermined, init

SNOMED

  • 6...

Subscribe to Access Full Content

Sign Up for a 10-Day Free Trial

Sign up for a 10-day FREE Trial now and receive full access to all content.

×